Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 103, NWS Wichita, KS

June 13, 1998Reno County, Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 13, 1998, 4:29 PM CDT for Reno County, Sedgwick County, Kansas. It was in force for 66 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 1998, 4:29 PM CDT (21:29 UTC)
Expired
Jun 13, 1998, 5:35 PM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Reno County, KS, Sedgwick County, KS

What was reported inside it

TimeReportWhereRemark
Jun 13, 4:35 PM CDTHail 0.75Cheney, KS
Jun 13, 4:48 PM CDTHail 1.75Mt Hope, KS
Jun 13, 4:54 PM CDTHail 1.75Wichita, KSReported in East Wichita.
Jun 13, 5:00 PM CDTThunderstorm Wind 52Park City, KS
Jun 13, 5:00 PM CDTHail 1Wichita, KSReported in East Wichita.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 4:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 329 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2483 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
329 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 132129 RRA
SVRICT
KSC155-173-132235-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
429 PM CDT SAT JUN 13 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 535 PM CDT
 
* AT 428 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
  FROM 18 MILES NORTHWEST OF WICHITA NEAR MOUNT HOPE TO 17 MILES
  SOUTHWEST OF WICHITA NEAR NORWICH...MOVING TO THE NORTHEAST AT
  25 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  MOUNT HOPE
  WICHITA
  GODDARD
  CHENEY LAKE
  CLEARWATER
  ANDALE

  THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY.  HEAVY RAINS FLOOD ROADS QUICKLY.  YO`U SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:53 PM CDT, 36 minutes earlier.

Area forecast discussion, Jun 13, 3:53 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
353 PM CDT SAT JUN 13 1998

...SHORT TERM...
COULD BE A BUSY EVENING AS FIRST STORM OF THE DAY FIRING ALONG THE
DRYLINE NEAR P28. VIS SATELLITE SHOWS CU/TCU BEGINNING TO BUILD
ALONG THE DRYLINE FROM SPS NORTH TO HLC. LAPS CAPES AT 19Z
HAVE SOARED ABOVE 5000 J/KG OVER SC KS WITH 3-4K CAPES ELSEHWERE.
BEST TORNADO THREAT APPEARS JUST N OF ICT TOWARD SLN WHERE
WINDS REMAINED BACKED...THOUGH SUPERCELLS WITH BRIEF TORNADOES
POSSIBLE ANYWHERE IN THE CWA. WILL ADD SEVERE WORDING TO ALL
ZONES. DRY LINE KICKS EAST QUICKLY OVERNIGHT...WILL LIKELY END
TSRA BY MIDNIGHT SC/CE...COULD LINGER INTO THE EARLY MORNING SE
ZONES. MIN TEMPS NEAR GUIDANCE ACCEPTABLE.

PETERSEN

...LONG TERM...
LTL TIME FOR LENGTHY DISC W/ COORD OF WW AND CNVTN FIRING...
BRISK/DRIER WLY FLO BHND DEPARTG LOW ON SUNDAY WIT TEMPS SOME
15F COOLER THAN TDA BUT STILL NR CLIMO FOR JUNE. MAIN FCST CONCERN
IS LATE SUNDAY/MONDAY WITH S/W IN NWLY FLO ALOFT. LUKS LIKE ENUF
MSTR WITH SYS AND MID LVL CAA FOR SC WITH WK INSTBY FOR SHWRS.
CLOUDS AND LO LVL CAA SHUD MAKE FOR A LTL COOLER TEMPS. GENL WARMING
TREND INTO MID-WEEK WITH NXT SGNFCT CHC OF PCPN WED NGT/THU.

DARMOFAL

FCSTID = 13
ICT   67  88  62  84 /  60   5  10  20
HUT   67  86  60  81 /  60   5  10  20
EWK   67  86  60  81 /  60   5  10  20
EQA   67  86  61  82 /  60   5  10  20
WLD   67  88  63  84 /  60   5  10  20
RSL   64  83  56  78 /  50   5  20  20
GBD   64  84  56  79 /  50   5  20  20
SLN   66  85  59  80 /  60   5  10  20
MPR   66  86  60  81 /  60   5  10  20
CFV   69  85  63  84 /  60  20  10  20
CNU   69  84  62  83 /  60  20  10  20
K88   69  84  62  82 /  60  20  10  20

.ICT...NONE.

In the hours before

Special weather statement, Jun 13, 11:46 AM CDT, 4 hours 43 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-140045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1146 AM CDT SAT JUN 13 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON    COWLEY      HARVEY      MARION      RENO        SEDGWICK
BUTLER    ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL     SUMNER
CHASE     HARPER      LINCOLN     RICE        SALINE

IN SOUTHEAST KANSAS:

ALLEN     GREENWOOD   NEOSHO      WILSON      CHAUTAUQUA  LABETTE
ELK       MONTGOMERY  WOODSON

SYNOPSIS:
AN AREA OF LOW PRESSURE LOCATED OVER EASTERN COLORADO IS EXPECTED TO
MOVE SLOWLY EASTWARD TODAY AND TONIGHT AS A WARM FRONT ALONG A
GOODLAND TO PONCA CITY LINE LIFTS SLOWLY NORTHWARD ACROSS KANSAS.
MOIST AND UNSTABLE AIR WILL CONTINUE TO FLOW INTO CENTRAL AND
EASTERN KANSAS TODAY AS SOUTHERLY WINDS INCREASE. IN ADDITION...AN
UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE ACROSS THE REGION
TONIGHT.  THUNDERSTORM DEVELOPMENT IS POSSIBLE ACROSS CENTRAL KANSAS
LATE THIS AFTERNOON...WITH STORMS SPREADING ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS THIS EVENING AND OVERNIGHT. WIND PROFILES IN THE
LOWER ATMOSPHERE SUGGEST ANY THUNDERSTORMS WHICH DO DEVELOP WILL
LIKELY BECOME SEVERE...WITH TORNADOES...HIGH WINDS AND LARGE HAIL
POSSIBLE.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND
TONIGHT.

PETERSEN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 4:35 PM CDTSevere Thunderstorm WarningICTHarper, Sumner60 min
Jun 13, 4:45 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion60 min
Jun 13, 4:55 PM CDTSevere Thunderstorm WarningICTCowley65 min
Jun 13, 4:58 PM CDTSevere Thunderstorm WarningICTButler62 min
Jun 13, 5:19 PM CDTSevere Thunderstorm WarningICTChase61 min
Jun 13, 5:37 PM CDTTornado WarningICTSumner33 min
Jun 13, 5:45 PM CDTTornado WarningICTButler65 min
Jun 13, 5:47 PM CDTTornado WarningICTCowley63 min
Jun 13, 5:55 PM CDTTornado WarningICTChase45 min
Jun 13, 6:00 PM CDTSevere Thunderstorm WarningICTSumner60 min
Jun 13, 6:27 PM CDTTornado WarningICTGreenwood63 min
Jun 13, 6:36 PM CDTSevere Thunderstorm WarningICTButler59 min
Jun 13, 6:46 PM CDTTornado WarningICTCowley49 min
Jun 13, 6:52 PM CDTTornado WarningICTElk58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.